Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 17, NWS Honolulu, HI

March 8, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 8, 2018, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2018, 3:16 PM HST (01:16 UTC)
Expired
Mar 9, 2018, 9:49 AM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWHW70 PHFO 090116
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Thu Mar 8 2018

HIZ028-091600-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-180309T1600Z/
/O.NEW.PHFO.WI.Y.0017.180309T0116Z-180309T1600Z/
Big Island Summits-
316 PM HST Thu Mar 8 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday. The High Wind
Warning has been cancelled.

* WINDS...West 35 to 45 mph with localized gusts up to 60 mph for
  the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 AM Friday.

* IMPACTS...Driving will be difficult, especially in high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
2 follow-up statements
760 
WWHW70 PHFO 091327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Fri Mar 9 2018

HIZ028-100230-
/O.EXT.PHFO.WI.Y.0017.000000T0000Z-180310T0400Z/
Big Island Summits-
327 AM HST Fri Mar 9 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 35 to 50 mph with gusts to 65 mph.

* TIMING...Through 6 PM Today.

* IMPACTS...Driving will be difficult, especially in high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard
499 
WWHW70 PHFO 091949
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
949 AM HST Fri Mar 9 2018

...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED...

HIZ028-092100-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-180310T0400Z/
Big Island Summits-
949 AM HST Fri Mar 9 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory levels on the Big Island summits,
and are expected to continue to weaken today. Therefore, the
advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 8, 10:27 AM HST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 8, 10:27 AM HST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1027 AM HST Thu Mar 8 2018

.SYNOPSIS...
A very strong area of high pressure northwest of the state will
slowly settle southeastward and closer to the island chain through
the weekend, then track eastward to the north of the area early
next week. This will keep a moderate to breezy trade wind flow in
place across the island chain. A remnant frontal boundary will
push southward through the islands today and tonight, bringing
mainly windward showers with a few spillovers into leeward areas.
A very dry airmass will overspread the state Friday through the
weekend, with showers remaining light and confined primarily to
windward locales. Things get more interesting during the early to
middle part of next week, as a storm system is expected to develop
south of the state on Monday, then track northeastward near or
over the island chain by the middle of next week. Depending on the
track of this system, heavy rainfall, flash flooding and
thunderstorms may affect portions and perhaps the entire island
chain next week.

&&

.DISCUSSION...
Currently at the surface, the remnants of an old front are
pushing through Kauai and approaching Oahu this morning.
Meanwhile, well upstream over the northwest Pacific is a monster
1049 mb high. Moderate to breezy trade winds prevail over the
state with the strongest winds over Kauai at the moment due to a
northeasterly surge in the winds associated with the remnant
front. Satellite imagery shows a broken band of low clouds
associated with the remnant boundary over Kauai and north of Oahu,
with scattered to broken low clouds also over windward sections
of Maui County and the Big Island. Over leeward areas, partly
cloudy conditions prevail, with some thin cirrus drifting over the
entire island chain.

Today through Sunday night,
A remnant front will push southward through the island chain
today and tonight, bringing a band of showers with it,
particularly across windward areas, with a stray shower spilling
over into leeward areas from time to time. Shower coverage will
begin to decrease across Kauai this afternoon and Oahu late this
afternoon or early this evening. The shower band will continue to
push southward through Maui County this evening and through the
Big Island by daybreak Friday. A very dry airmass will overspread
the entire island chain Friday through the weekend with
precipitable water values remaining in the 0.6 to 0.8 inch range,
perhaps increasing to 1.0 inches by late Sunday or Sunday night.
As a result, expect shower coverage to be greatly reduced Friday
through the weekend, with light showers confined primarily to
windward and mauka areas. Quite pleasant weather can be expected
Friday through the weekend as well, with cool temperatures, low
humidity levels with dewpoints in the 50s and moderate to breezy
northeasterly trade winds. High clouds will be increasing over the
weekend and may become quite thick Saturday afternoon through
Sunday as a strong upper jet lifts north of the islands.

The High Wind Warning remains posted for the Big Island summits
through 6 AM Friday. 600 mb winds are forecast to decrease today,
so the expectation is that the Warning will be able to be
transitioned over to an Advisory with the afternoon forecast
package, with the Advisory likely running through 6 AM Friday.

Monday through next Thursday,
Things become more interesting in the longer ranges of the
forecast, with model solutions in good agreement that an area of
low pressure will develop southwest of the islands on Monday. The
GFS and ECMWF differ with respect to the intensity and track of
the surface low Tuesday through the middle of next week however.
The GFS is more aggressive than the ECMWF, bringing a stronger
surface low northward into the islands Wednesday and Wednesday
night, while the ECMWF keeps the surface low a couple hundred
miles south of the state through mid week, then tracks it westward
to the south of the island chain late next week. The eventual
track and intensity of the surface low will have a significant
impact on weather locally, so confidence in how exactly things
will evolve is lower than normal. Overall however, the models
both show an increase in deep layer moisture across the islands,
which points to a fairly wet stretch of weather potentially
beginning as early as Monday and possibly lingering as long as
Thursday. The potential remains for heavy rainfall, flash
flooding and thunderstorms in association with this system next
week, but given the uncertainty, we will need to closely monitor
future model runs and adjust the forecast as details become more
clear.

&&

.AVIATION...
High pressure north of the area will keep breezy trade winds in
place over the next couple of days, with the strongest winds
across Kauai and Oahu today. AIRMET TANGO for low level
turbulence is currently posted over and immediately south through
west of the mountains of Kauai and Oahu, and may expand southward
later today or tonight as the stronger winds advance.

A showery, low cloud band will pass southward through the island
chain today, favoring the windward and mountain areas where
localized MVFR conditions will be possible. AIRMET SIERRA for
mountain obscuration is currently posted over the north through
east sections of Kauai, Oahu, Molokai and Maui. Windward Big
Island may see AIRMET SIERRA go into effect late today or tonight
as the clouds and showers extend southward.

&&

.MARINE...
The Small Craft Advisory (SCA) has been expanded to the waters
around Kauai and Oahu for the incoming north-northeast swell that
will bring combined seas back in excess of 10 ft later today, as
well as northeast winds again on the increase. The SCA continues
for the typical windier areas around Maui County and the Big
Island. The strong winds and the elevated seas are expected to
persist through the end of the week. As the winds continue to
increase today, additional waters in the lee of Maui County will
be added to the SCA later this afternoon. A larger increase in
winds is expected early next week, with gale force winds possible
by the middle of next week in some of the windiest areas.

A new north-northeast swell will arrive today, maintaining
advisory level surf along east facing shores. With this swell
expected to linger through the end of the week, the High Surf
Advisory now goes through the day Friday.

A new, moderate to large north swell could impact the north
facing shores late in the weekend and into early next week,
bringing surf to advisory, or possibly even warning, levels for
north facing shores.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

High Wind Warning until 6 AM HST Friday for Big Island Summits.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maalaea
Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters.

Small Craft Advisory from 6 PM this evening to 6 AM HST Saturday
for Maui County Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Foster
MARINE...TS

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.